Hair loss is not a common symptom of HIV. However, people living with HIV may experience hair loss as a result of natural aging or other conditions that can develop with HIV.

The human immunodeficiency virus (HIV) is a chronic disease that affects the immune system, leading to symptoms and complications. Common symptoms may include pain, chills, weight loss, fatigue and rash.

This article discusses the possible relationship between HIV and hair loss and possible treatments for hair loss.

Images of Julia Shyudinova / Getty


Does HIV Cause Hair Loss?

Hair loss does not directly affect people living with HIV. However, for many people, hair loss is a natural part of aging. Genetic and hormonal changes are the most common causes of hair loss with aging.

As a result of advances in treatment for HIV, the life expectancy of people living with HIV is similar to that of non-HIV patients. As a result, many people with HIV live longer than people with HIV in the 1980s and 1990s, and may develop age-related hair loss.

Possible causes

In addition to age-related changes, people living with HIV may be more susceptible to other conditions that can lead to hair loss, for example.

  • Iron deficiency anemiaPeople living with HIV have a lower risk of iron deficiency, which lowers red blood cell counts. Symptoms include severe fatigue, weakness, pale complexion and hair loss.
  • Sexually Transmitted Infections (STIs): STIs are more common in people living with HIV. Transmission of syphilis to secondary syphilis is associated with hair loss associated with moth-eaten or sticky tissue.
  • MalnutritionIt increases HIV metabolism and increases the risk of malnutrition. These can cause hair loss.

HIV and Telogen Influenza (TA)

Telogen fluid TE is a temporary hair loss caused by a variety of factors. These include acute or chronic illness, childbirth, emotional stress, rapid weight loss, malnutrition, hormonal imbalances, various medications, and swelling or contagion of the skull.

These conditions can push the hair follicles to a resting position, where they stop the hair from growing. Typically, this occurs a few months after the event. According to one study, 8.4% of people with HIV were exposed to telogen fluvium.

TE often breaks down without treatment, and hair begins to grow again. He does not fully understand why he grows, but it is common in people living with HIV.

HIV and medicine

Some types of medications can cause side effects of hair loss. Older HIV drugs can cause alopecia. However, the antiretroviral therapy currently used (ART, drug combination) does not usually cause hair loss.

Another type of drug that can cause hair loss is Zovirax (acyclovir), which is used to treat genital warts and other viral infections.

If you experience hair loss after starting a new medication, talk to your healthcare provider. They can help you control side effects and adjust medications.

Treatment

Depending on the cause of the hair loss, the condition may be temporary. With TE, hair begins to grow back naturally. Hair loss can be caused by genetics, age, or other factors. Still, here are some ways to promote hair growth.

  • Eat a healthy diet: Correcting and Preventing Malnutrition Helps promote healthy hair growth and overall health.
  • Change medicationsIf your hair loss starts after you start a new treatment, talk to your healthcare provider. You may be able to change the dose or type of medication.
  • Steroid cream, gel or ointmentThese creams protect against autoimmune diseases and inflammation that can cause hair loss. This can help hair grow faster.

Summary

HIV does not directly cause hair loss, and some HIV-related conditions may increase the risk of hair loss. Causes of hair loss for people with HIV include age-related hair loss, malnutrition, secondary syphilis, telogen influenza, and side effects of medication.

Depending on the cause, the hair may fall out on its own. In some cases, medications or lifestyle changes may help. Talk to your healthcare provider about any hair loss questions or concerns.

A word from verywell

With older HIV medications, hair loss was triggered as a side effect. New treatments for HIV often do not cause hair loss. If you live with HIV and are experiencing hair loss, talk to your healthcare provider to find out if it is part of a natural aging process or a symptom.

Frequently Asked Questions


  • Does HIV Change the Appearance of Your Hair?

    It is not uncommon for HIV hair loss or hair changes to occur. However, HIV can increase your risk of malnutrition and other conditions which can change your hair.


  • Can a weakened immune system cause hair loss?

    When the immune system attacks the hair follicles that cause hair loss, the immune system, called alopecia areata, develops.


  • What causes your hair to fall out?

    Sexually transmitted syphilis can cause your hair to fall out. In addition, treatment for other sexually transmitted diseases such as gonorrhea and herpes can lead to hair loss.


  • Are HIV-positive people a good candidate for hair restoration?

    People living with HIV may be good candidates for hair restoration. The final decision will depend on the strength of your immune system. Talk to your healthcare provider to determine if you are a good candidate for hair restoration.